Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/9301
Title: Upper bound limit analysis of slope stability using rigid finite elements and nonlinear programming
Authors: Chen, J
Yin, JH 
Lee, CF
Keywords: Limit analysis
Nonlinear programming
Rigid finite element
Sequential quadratic algorithm
Slope stability
Upper bound
Issue Date: 2003
Publisher: NRC Research Press
Source: Canadian geotechnical journal, 2003, v. 40, no. 4, p. 742-752 How to cite?
Journal: Canadian geotechnical journal 
Abstract: In this paper, the development and application of a new upper bound limit method for two- and three-dimensional (2D and 3D) slope stability problems is presented. Rigid finite elements are used to construct a kinematically admissible velocity field. Kinematically admissible velocity discontinuities are permitted to occur at all inter-element boundaries. The proposed method formulates the slope stability problem as an optimization problem based on the upper bound theorem. The objective function for determination of the minimum value of the factor of safety has a number of unknowns that are subject to a set of linear and nonlinear equality constraints as well as linear inequality constraints. The objective function and constrain equations are derived from an energy-work balance equation, the Mohr-Coulomb failure (yield) criterion, an associated flow rule, and a number of boundary conditions. The objective function with constraints leads to a standard nonlinear programming problem, which can be solved by a sequential quadratic algorithm. A computer program has been developed for finding the factor of safety of a slope, which makes the present method simple to implement. Four typical 2D and 3D slope stability problems are selected from the literature and are analysed using the present method. The results of the present limit analysis are compared with those produced by other approaches reported in the literature.
URI: http://hdl.handle.net/10397/9301
ISSN: 0008-3674
DOI: 10.1139/t03-032
Appears in Collections:Journal/Magazine Article

Access
View full-text via PolyU eLinks SFX Query
Show full item record

SCOPUSTM   
Citations

53
Last Week
0
Last month
0
Citations as of Aug 19, 2017

WEB OF SCIENCETM
Citations

34
Last Week
0
Last month
0
Citations as of Aug 20, 2017

Page view(s)

25
Last Week
1
Last month
Checked on Aug 20, 2017

Google ScholarTM

Check

Altmetric



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.